By Amy Walters
THIS BRAVE boy nearly DIED from steroid withdrawal after suffering from ECZEMA that left his skin LEAKING and on the verge of SEPSIS.
Stay at home mum Yun Yun (37) from Singapore gave birth to her son, Ander AW (7) in September 2014 and was overjoyed, as it was her first child – but after one month, that feeling turned into panic.
She noticed that his skin was red, weepy and leaking yellow discharge, especially on his face – so rushed him to the doctor, where they diagnosed him with atopic dermatitis and prescribed steroids and antihistamine.
After five months of using steroid cream, Ander’s skin showed no sign of improvement, but the doctors insisted that he stayed on his medication, despite Yun’s request to get an allergen test done instead.
Yun battled with medics to change his medication, until she met a couple through a local eczema support group, who fought through topical steroid withdrawal – where long-term users of steroid creams experience chronic dermatitis after they stop their use – and achieved miraculous results.
Yun was convinced that this was the best way for her son to get better and went cold turkey straight away.
However, after two months, Ander’s condition worsened and in March 2017, he contracted a staph infection – a bacterial infection that affects the skin – where he had yellow crust and open wounds forming all over his body and face – they visited the doctor, who informed them that he was at risk of contracting blood poisoning and it could be life threatening.
They initially treated his infection with antibiotics, but this didn’t clear all the bacteria and he suffered two more staph infections in May and July 2017, which came back fiercer each time.
They had to find another alternative and decided to drive six hours to see a traditional Chinese medic, who prescribed him herbal bath, flower spray and cream – which cleared the infection within three days and the symptoms of topical steroid withdrawal within six months.
Although Ander hasn’t had a bad flare up in two years, topical steroid withdrawal has ripped Yun’s life away, as she had to quit her career as a Sports Development Executive, to take care of her son and has suffered from depression, which even led to suicidal thoughts.
“I was so overjoyed when I gave birth to Ander, as I was finally a mother and I thought there was nothing that could destroy my happiness – but I was so wrong,” said Yun.
“At one-month-old, Ander had yellow discharge coming from his face and he was red, weepy and oozy – I didn’t know what was wrong, so I visited our local doctor, who diagnosed him with atopic dermatitis.
“They gave us steroids and antihistamines to treat his condition, but after five months, we didn’t see much sign of improvement, so fought with the doctor to prescribe him something else, as I wanted to wean him off the steroids.
“Eventually, I came across a couple who fought through topical steroid withdrawal after using topical steroids for twenty to thirty years, which convinced me to let my son go through withdrawal, too.
“We stopped using steroids when he was seven-months-old, but symptoms of topical steroid withdrawal went full blown when he was nine-months-old. He was swollen, weepy and had oozing skin from head to toe and as we thought it couldn’t get any worse, it did.
“In March 2017, he started getting yellow crust on his face, but it didn’t occur to us that it was anything else other than topical steroid withdrawal, until we went to the doctor, who said he had a staph infection.
“They said that if his condition gets any worse, that the bacteria might get into his blood and he could suffer from blood poisoning and die – I couldn’t let that happen, so they prescribed him antibiotics to treat the infection, but this didn’t clear all the bacteria.
“We tried six months of Nambudripad Allergy Elimination Technique (NAET), which aims to cure the body from allergens, by using accupressure and other traditional methods, as they thought that his eczema could be due to a food allergen and we tried going gluten, dairy and egg free.”
In May and July 2017, Ander suffered from two more staph infections, where his skin was getting so bad that it had become septic and Yun was advised to find another way to save her little boy.
“We drove six hours to Kuala Lumpur, Malaysia to see a traditional Chinese medic, who prescribed him herbal bath, flower spray and creams and after three days, his staph infection was cleared,” said Yun.
“It was after all of this, that we realised going cold turkey in the first place is what could have caused his condition to turn life threatening- but I’m just thankful that he has been given a second chance at life.
“The recovery process has been dark and depressing, with lots of crying – nothing but blood, bandages and dry flakes.
“Steroid suppression has caused so many issues that weren’t even present in the first place – we could have just done an allergy test when he was one-month-old, instead of going on steroids.
“Although he hasn’t had a crazy flare up in two years, he still gets hives and we use ionic silver and diluted CTPG lavender and peppermint essential oil, as well as incorporating diet restrictions from the NAET to maintain this.
“Topical steroid withdrawal has taken away my career, as I have had to be home to look after Ander for many years and I’ve fallen into a deep depression, where I was even suicidal at one point.
“Although, I have met many friends along the way who have been great at providing encouragement and even just a listening ear whenever I’ve needed it.
“Our doctors have questioned me whenever I said that Ander’s swollen eyes or oozy skin was due to topical steroid withdrawal, as they said that it’s not proven that being on steroids causes this and have just offered steroids again whenever his condition got worse.
“I hope someone one day can tell these doctors about the side effects all of these drugs cause, as every child is born healthy and they should really read up more about steroids before introducing toxins into a child’s body – especially as it can be a case of life or death or injured for life.”
For more information, see www.mediadrumworld.com.